Israel Journal of Mathematics

, Volume 225, Issue 1, pp 147–191 | Cite as

Cocycle rigidity of abelian partially hyperbolic actions

  • Zhenqi Jenny Wang


Suppose G is a higher-rank connected semisimple Lie group with finite center and without compact factors. Let G = G or G = GV, where V is a finite-dimensional vector space V. For any unitary representation (π,H) of G, we study the twisted cohomological equation π(a)fλf = g for partially hyperbolic element aG and λU(1), as well as the twisted cocycle equation π(a1)f − λ1f = π(a2)g − λ2g for commuting partially hyperbolic elements a1, a2G. We characterize the obstructions to solving these equations, construct smooth solutions and obtain tame Sobolev estimates for the solutions. These results can be extended to partially hyperbolic flows in parallel.

As an application, we prove cocycle rigidity for any abelian higher-rank partially hyperbolic algebraic actions. This is the first paper exploring rigidity properties of partially hyperbolic that the hyperbolic directions don’t generate the whole tangent space. The result can be viewed as a first step toward the application of KAM method in obtaining differential rigidity for these actions in future works.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    L. Clozel, Démonstration de la conjecture τ, Inventiones Mathematicae 151 (2003), 297–328.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    M. Cowling, Sur les coefficients des représentations unitaires des groupes de Lie simples, in Analyse harmonique sur les groupes de Lie (Sém., Nancy-Strasbourg 1976–1978), II, Lecture Notes in Mathematics, Vol. 739, Springer, Berlin, 1979, pp. 132–178.CrossRefzbMATHGoogle Scholar
  3. [3]
    D. Damjanović and A. Katok, Periodic cycle functionals and cocycle rigidity for certain partially hyperbolic Rk actions, Discrete and Continuous Dynamical Systems 13 (2005), 985–1005.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    D. Damjanović and A. Katok, Local rigidity of partially hyperbolic actions I. KAM method and Zk actions on the torus, Annals of Mathematics 172 (2010), 1805–1858.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    D. Damjanovic and A. Katok, Local rigidity of homogeneous parabolic actions: I. A model case, Journal of Modern Dynamics 5 (2011), 203–235.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    D. Damjanović and A. Katok, Local rigidity of partially hyperbolic actions. II: The geometric method and restrictions of Weyl chamber flows on SL(n,R)/Γ, International Mathematics Research Notices (2011), 4405–4430.Google Scholar
  7. [7]
    R. Goodman, Elliptic and subelliptic estimates for operators in an enveloping algebra, Duke Mathematical Journal 47 (1980), 819–833.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    R. W. Goodman, One-parameter groups generated by operators in an enveloping algebra, Journal of Functional Analysis 6 (1970), 218–236.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    M. Goto, Index of the exponential map of a semi-algebraic group, American Journal of Mathematics 100 (1978), 837–843.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    B. Kalinin and R. Spatzier, On the classification of Cartan actions, Geometric and Functional Analysis 17 (2007), 468–490.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    A. Katok and A. Kononenko, Cocycles’ stability for partially hyperbolic systems, Mathematical Research Letters 3 (1996), 191–210.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    A. Katok and R. J. Spatzier, Subelliptic estimates of polynomial differential operators and applications to rigidity of abelian actions, Mathematical Research Letters 1 (1994), 193–202.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    A. Katok, Cocycles, cohomology and combinatorial constructions in ergodic theory, in Smooth Ergodic Theory and its Applications (Seattle, WA, 1999), Proceedings of Symposia in Pure Mathematics, Vol. 69, American Mathematical Society, Providence, RI, 2001, pp. 107–173.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    A. Katok, Combinatorial Constructions in Ergodic Theory and Dynamics, University Lecture Series, Vol. 30, American Mathematical Society, Providence, RI, 2003.Google Scholar
  15. [15]
    A. Katok and R. J. Spatzier, First cohomology of Anosov actions of higher rank abelian groups and applications to rigidity, Publications Mathématiques. Institut de Hautes Études Scientifiques 79 (1994), 131–156.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    D. Y. Kleinbock and G. A. Margulis, Bounded orbits of nonquasiunipotent flows on homogeneous spaces, in Sinaĭ’s Moscow Seminar on Dynamical Systems, American Mathematical Society Translations. Series 2, Vol. 171, American Mathematical Society, Providence, RI, 1996, pp. 141–172.MathSciNetzbMATHGoogle Scholar
  17. [17]
    D. Y. Kleinbock and G. A. Margulis, Logarithm laws for flows on homogeneous spaces, Inventiones Mathematicae 138 (1999), 451–494.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    G. A. Margulis, Discrete Subgroups of Semisimple Lie Groups, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 17, Springer-Verlag, Berlin, 1991.Google Scholar
  19. [19]
    E. Nelson, Analytic vectors, Annals of Mathematics 70 (1959), 572–615.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    D. W. Robinson, Elliptic Operators and Lie Groups, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1991.zbMATHGoogle Scholar
  21. [21]
    L. P. Rothschild and E. M. Stein, Hypoelliptic differential operators and nilpotent groups, Acta Mathematica 137 (1976), 247–320.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    K. Vingahe and Z. J. Wang, Local rigidity of twisted symmetric space examples, in progress.Google Scholar
  23. [23]
    K. Vingahe and Z. J. Wang, Local rigidity of higher rank homogeneous abelian actions: a complete solution via the geometric method, submitted (2015).Google Scholar
  24. [24]
    Z. J. Wang, Various smooth rigidity examples in SL(2, R)×· · ·×SL(2,R)/Γ, in preparation.Google Scholar
  25. [25]
    Z. J. Wang, Local rigidity of partially hyperbolic actions, Journal of Modern Dynamics 4 (2010), 271–327.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    Z. J. Wang, New cases of differentiable rigidity for partially hyperbolic actions: symplectic groups and resonance directions, Journal of Modern Dynamics 4 (2010), 585–608.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    Z. J. Wang, Uniform pointwise bounds for matrix coefficients of unitary representations on semidirect products, Journal of Functional Analysis 267 (2014), 15–79.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2018

Authors and Affiliations

  1. 1.Department of MathematicsMichigan State UniversityEast LansingUSA

Personalised recommendations